Oklahoma, 2002

Hail and Damaging Winds in Oklahoma, August 9, 2002

August 9, 2002 · NWS OUN · 4 events in 2 counties and zones

2 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 2:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 2:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT FRI AUG 9 2002

APPARENTLY THE ATMOSPHERE HAS FORGOTTEN THAT THIS IS AUGUST.  VERY
ATYPICAL WEATHER WILL BE THE RULE FOR THE NEXT WEEK.

FIRST... MODELS CONTINUE TO INDICATE THAT AN MCS WILL FORM OVER
WESTERN KANSAS OVERNIGHT AND SETTLE INTO OKLAHOMA BY TOMORROW
MORNING.  IT APPEARS THAT THE MESOETA HAS THE BEST HANDLE ON THE
OVERALL SITUATION... AND HAVE GENERALLY FOLLOWED ITS SOLUTION IN THE
VERY NEAR TERM.  ALTHOUGH THERE WILL BE A SLIGHT RISK OF
SHOWERS/STORMS VIRTUALLY ANYWHERE IN OUR FORECAST AREA TONIGHT... BY
FAR THE GREATEST CHANCE WILL BE IN THE NORTH... AND MAINLY TOWARD
SUNRISE... AS THE MCS ADVANCES INTO THE AREA.  THE EXISTING STORMS
IN KANSAS AND EXTREME NORTHWEST OKLAHOMA SHOULD DIE OUT TOWARD
SUNSET... AND ARE NOT DIRECTLY RELATED TO THE PLANNED MCS.

DEPENDING ON WHAT HAPPENS TOMORROW MORNING... THE FORECAST COULD GO
SEVERAL DIFFERENT WAYS.  HAVE OPTED AGAIN TO FOLLOW THE GENERAL PLAN
OF THE MESOETA FOR TOMORROW INTO TOMORROW NIGHT.   THE REMAINS OF
THE MCS SHOULD DIE OUT OVER CENTRAL OKLAHOMA LATE IN THE MORNING...
AND WIDELY-SPACED CONVECTION MAY OCCUR IN THE STILL-UNSTABLE
ATMOSPHERE BY LATE AFTERNOON.  NATURALLY... ANY REMAINING SURFACE
BOUNDARIES WOULD BE FOCI FOR STORM DEVELOPMENT.  AS IS USUAL WITH AN
MCS... THE BOUNDARIES COULD BE PRACTICALLY ANYWHERE IN OUR FORECAST
AREA BY TOMORROW AFTERNOON.

MORE SPARSE CONVECTION WILL AGAIN BE POSSIBLE SUNDAY DUE TO MODEST
INSTABILITY AND NO CAP... BUT WITH NO APPARENT BOUNDARIES OR
UPPER-LEVEL SUPPORT... BELIEVE THAT 20 PERCENT POPS ARE JUSTIFIED...
ALTHOUGH PERHAPS A BIT OVERDONE.

THE NEXT FRONT PLOWS INTO THE AREA AROUND MONDAY NIGHT AND BRINGS
ANOTHER CHANCE OF PRECIPITATION AND BELOW-NORMAL TEMPERATURES.  BY
MID-WEEK... IT APPEARS THAT WE WILL FINALLY BE BACK TO AUGUST
WEATHER AGAIN.  ALTHOUGH THE MEDIUM-RANGE AVN BRINGS ANOTHER FRONT
INTO THE AREA LATE IN THE WEEK... IT APPEARS THAT IT IS BEING OVERLY
PUSHY WITH IT.  THE ENSEMBLES AND ECMWF SHOW THE JET STREAM FARTHER
NORTH... WHICH SHOULD PREVENT THE FRONT FROM COMING THIS FAR SOUTH.

FCSTID = 23 = CMS

OKC   70  91  68  92 /  20  30  20  20
HBR   71  91  68  93 /  20  30  20  20
SPS   73  93  69  93 /  10  20  20  20
GAG   66  90  66  93 /  60  40  10  20
PNC   70  90  67  92 /  50  40  10  20
DUA   72  91  71  92 /  20  20  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 9, 11:05 AM CST, 5 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI AUG 9 2002

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF NORTHWEST OKLAHOMA. THESE
THUNDERSTORMS HOWEVER ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHWEST OKLAHOMA LATE TONIGHT. STRONG STRAIGHT-LINE WINDS WILL BE
THE MAIN THREAT.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM GAGE TO CHEROKEE.

TIMING...
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS NORTHWEST OKLAHOMA
BY MID AFTERNOON...WITH ANY THUNDERSTORMS THAT DO DEVELOP
DISSIPATING EARLY THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP OR MOVE INTO NORTHERN OKLAHOMA BETWEEN 3 AM AND
SUNRISE SATURDAY MORNING.

DISCUSSION...
THUNDERSTORM ACTIVITY ACROSS KANSAS THIS MORNING PRODUCED AN OUTFLOW
BOUNDARY...WHICH WAS LOCATED JUST NORTH OF THE OKLAHOMA KANSAS
BORDER EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE CONTINUED
ALONG THIS BOUNDARY...WHICH IS EXPECTED TO CONTINUE TO MOVE SLOWLY
SOUTH INTO NORTHWEST OKLAHOMA LATER THIS AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP IN NORTHWEST OKLAHOMA THIS AFTERNOON ARE
NOT EXPECTED TO BE SEVERE AS INSTABILITY WILL BE LIMITED AND MID AND
UPPER LEVEL WINDS WILL REMAIN WEAK. HOWEVER...STORMS WILL BE SLOW
MOVING AND LOCALIZED HEAVY RAIN WILL BE POSSIBLE.

LATER THIS AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT FROM NEBRASKA SOUTHWEST INTO NORTHWEST KANSAS. THESE
THUNDERSTORMS WILL LIKELY DEVELOP INTO A COMPLEX OF STORMS LATER
TONIGHT AND MOVE SOUTH INTO NORTHERN OKLAHOMA WELL AFTER MIDNIGHT. A
FEW OF THESE STORMS COULD BE SEVERE PRODUCING STRONG STRAIGHT-LINE
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SAT AUG 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING.

30

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harper

When
August 9, 5:00 PM CST
Where
Harper County, 1 mi SW of Buffalo
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.833, -99.617

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Harper

When
August 9, 5:00 PM CST
Where
Harper County, 8 mi SW of Laverne
Property damage
$3,000
Reported by
STORM CHASER
Coordinates
36.633, -100.000

Power poles were downed.

Lightning, Harper

When
August 9, 5:15 PM CST
Where
Harper County, Laverne
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Lightning struck a building and a storage tank.

Hail, Ellis

When
August 9, 5:20 PM CST
Where
Ellis County, 9 mi NE of Catesby
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
36.600, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312041, 5312043, 5312042, 5312040.